Keywords: aspirin, salicylate, thyroid, levothyroxine, hyperthermia, isoniazid, theophylline (PubMed Search)
The more well known causes of toxin-induced hyperthermia include sympathomimetics and anticholinergics. In addition, neuroleptic malignant syndrome, serotonin syndrome, and malignant hyperthermia are high on the differential.
Several other xenobiotics can cause hyperthermia in overdose as well:
In general, benzodiazepines should be considered first-line therapy, followed by barbiturates, propofol, or other sedative hypnotics. Phenytoin rarely has a role in the management of toxin-induced seizures. Extrenal cooling measures are also warranted. Specifically for isoniazid, pyridoxine should be administered immediately with a benzodiazepine.
Levy RP, Gilger WG. Acute thyroid poisoning. N Engl J Med. 1957;256:459-460.
Boyd RE, Brennan PT, Deng JF, Rochester DF, Spyker DA. Strychnine poisoning. Recovery from profound lactic acidosis, hyperthermia, and rhabdomyolysis. Am J Med. 1983;74:507-12.
Follow me on Twitter (@PharmERToxGuy)